Intractable ascites associated with mycophenolate in a simultaneous kidney-pancreas transplant patient: a case report.
AuthorWeber, NT; Sigaroudi, A; Ritter, A; Boss, A; Lehmann, K; Goodman, D; Farese, S; Weiler, S; Mueller, TF
Source TitleBMC Nephrology
PublisherSpringer Science and Business Media LLC
University of Melbourne Author/sGoodman, David
AffiliationMedicine (St Vincent's)
Document TypeJournal Article
CitationsWeber, N. T., Sigaroudi, A., Ritter, A., Boss, A., Lehmann, K., Goodman, D., Farese, S., Weiler, S. & Mueller, T. F. (2017). Intractable ascites associated with mycophenolate in a simultaneous kidney-pancreas transplant patient: a case report.. BMC Nephrol, 18 (1), pp.360-. https://doi.org/10.1186/s12882-017-0757-5.
Access StatusOpen Access
Open Access at PMChttp://www.ncbi.nlm.nih.gov/pmc/articles/PMC5727879
BACKGROUND: Mycophenolic acid (MPA), either given as an ester pro-drug or as an enteric-coated sodium salt, is the most commonly prescribed anti-proliferative immunosuppressive agent used following organ transplantation and widely applied in immune-mediated diseases. Clinicians are well aware of common adverse reactions related to MPA treatment, in particular diarrhea, leukopenia and infections. Here we report a case of severe, persistent ascites associated with MPA treatment. The otherwise unexplained and intractable ascites, requiring repeated paracenteses for more than 8 months, rapidly ceased with stopping the MPA treatment. To our knowledge this is the first case of severe ascites associated with MPA treatment reported in the scientific literature. CASE PRESENTATION: A 45-year old female with type 1 diabetes mellitus received a simultaneous kidney-pancreas transplant. The surgery was uneventful. However, post-operatively she developed severe transudative ascites requiring in total more than 40 paracenteses treatments draining in the average 2.8 l of ascites fluid. The ascites formation persisted despite exclusion of a surgical complication, fully functioning kidney and pancreas allografts, lack of any significant proteinuria, normalization of circulating albumin levels, intensive use of diuretics and deliberate attempts to increase the intervals between the paracentesis treatments. Various differential diagnoses, including infectious, hepatic, vascular and cardiac causes were ruled out. Nine months after surgery enteric-coated mycophenolate sodium was switched to azathioprine after which ascites completely resolved. When mycophenolate was recommenced abdominal fullness and weight gain reoccurred. The patient had to be switched to long-term azathioprine treatment. More than 1 year post-conversion the patient remains free of ascites. CONCLUSION: MPA is the most widely used antimetabolite immunosuppressive agent. We suggest to consider MPA treatment in the differential diagnosis of severe and unexplained ascites in transplant and non-transplant patients.
- Click on "Export Reference in RIS Format" and choose "open with... Endnote".
- Click on "Export Reference in RIS Format". Login to Refworks, go to References => Import References